Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 69, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 15, 2006, 5:59 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2006, 5:59 AM HST (15:59 UTC)
- Expired
- Mar 15, 2006, 9:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 151607 FFWHFO HIC007-151900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 559 AM HST WED MAR 15 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 900 AM HST * AT 554 AM HST...RADAR INDICATED A SHORT TERM EASING OF HEAVY RAINS ON KAUAI. HOWEVER...HEAVY RUNOFF IS STILL OCCURRING AND SEVERAL STREAM GAGES ALONG THE SOUTH AND EAST FACING SLOPES OF THE ISLAND CONTINUE TO INDICATE WATER AT DANGEROUSLY HIGH LEVELS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...MOLOAA...ANAHOLA...KOKEE STATE PARK...KAPAA...WAIMEA... HANAPEPE...LIHUE...KALAHEO AND WAILUA. THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2184 15984 2184 15925 2226 15926 2226 15983 $$ KODAMA
1 follow-up statement
000 WGHW70 PHFO 151848 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 844 AM HST WED MAR 15 2006 HIC007-151905- ISLAND OF KAUAI IN KAUAI COUNTY- 844 AM HST WED MAR 15 2006 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... ...A FLASH FLOOD WATCH FOR KAUAI COUNTY REMAINS IN EFFECT THROUGH FRIDAY... THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT STREAM LEVELS WILL REMAIN HIGH FOR SEVERAL HOURS. KAUAI COUNTY ALSO REMAINS VERY VULNERABLE FOR ADDITIONAL HEAVY RAINS AND ANOTHER ROUND OF FLASH FLOODING. BE PREPARED TO TAKE QUICK ACTION IF HEAVY RAINS RESUME. DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T DROWN. LAT...LON 2184 15984 2184 15925 2226 15926 2226 15983 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 4:00 AM HST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 15, 4:00 AM HST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST WED MAR 15 2006 .SYNOPSIS... THE STATEWIDE THREAT OF FLOODING CONTINUES. KAUAI HAS ENDURED THE MOST DAMAGE SO FAR...BUT THE AREA OF HEAVIEST RAIN IS EXPECTED TO SHIFT EAST ONTO OAHU...MAUI COUNTY...AND THE BIG ISLAND AS WELL. && .DISCUSSION... WATER VAPOR AND IR IMAGES SHOWED A STRONG JET STREAK ALONG THE NORTH EDGE OF THE CLOUD SHIELD COVERING THE MAIN HAWAIIAN ISLANDS. THUS... THE PLENTIFUL ATMOSPHERIC MOISTURE FROM THE DEEP TROPICS COMBINED WITH STRONG DYNAMICS TO PRODUCE A POWERFUL AND WELL-VENTILATED STATIONARY CELL OVER KAUAI. OROGRAPHIC EFFECTS...WHILE PERHAPS MINIMAL COMPARED TO THE OTHER FACTORS INVOLVED...PROBABLY ALSO HELPED TO ANCHOR THE PRECIPITATION. HOWEVER...GUIDANCE SUGGESTS THAT WITH TIME...THE AREA OF GREATEST UPPER SUPPORT...AND SURFACE CONVERGENCE...WILL SHIFT EAST ACROSS THE STATE THROUGH FRIDAY. THUS...IT IS REASONABLE TO SUPPOSE THAT SIMILAR QUASI-STATIONARY CELLS WILL SPRING UP ON THE OTHER ISLANDS AS THE FLOW CONVERGES ON THEIR RESPECTIVE TERRAIN FEATURES. THE UPPER SUPPORT IS EXPECTED TO WEAKEN SOMEWHAT OVER THIS PERIOD AS AN UPPER RIDGE STARTS TO BUILD IN FROM THE EAST...SO PERHAPS THE RAINFALL WILL NOT TURN OUT QUITE AS CATASTROPHICALLY INTENSE ON THE OTHER ISLANDS AS IT HAS ON KAUAI. ON THE OTHER HAND...WITH MOISTURE AND THERMODYNAMIC ENERGY AS PLENTIFUL AS SHOWN IN THE 12Z SOUNDINGS...THE RAIN MAY SLACKEN ONLY ONCE THE SOUTHERLY FLOW IS SHUT OFF. FROM SATURDAY ON...A GRADUAL TRANSITION TO WET TRADES IS EXPECTED TO CHANGE THE WEATHER REGIME...BUT ANY DRYING LIKELY WILL BE LIMITED TO THOSE ISLANDS WHERE THE FLOW TURNS AROUND FULLY TO THE NORTH OR NORTHEAST. AT THIS POINT...IT LOOKS LIKE THIS DRYING MAY REACH MAINLY KAUAI AND OAHU. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH FRIDAY. && RYSHKO
In the hours before
Local storm report, Mar 15, 3:32 AM HST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED MAR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM FLOOD LIHUE 21.98N 159.35W
03/15/2006 KAUAI HI LAW ENFORCEMENT
THE SOUTH FORK OF THE WAILUA RIVER IS NEAR BANK FULL AND
RISING. THEY ARE ADVISING PEOPLE ALONG THE RIVER TO
EVACUATE.
0323 AM FLOOD LIHUE 21.98N 159.35W
03/15/2006 KAUAI HI LAW ENFORCEMENT
KAUAI POLICE REPORT THAT KAMALU ROAD IN THE WAILUA
HOMESTEAD IS FLOODED NEAR THE BALL PARK. THE SOUTH FORK
OF THE WAILUA RIVER IS NEAR BANK FULL AND RISING. THEY
ARE ADVISING PEOPLE ALONG THE RIVER TO EVACUATE.
&&
KAUAI POLICE REPORT THAT KAMALU ROAD IN THE WAILUA HOMESTEAD IS
FLOODED NEAR THE BALL PARK.
MWATKINSLocal storm report, Mar 15, 4:01 AM HST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
401 AM HST WED MAR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM FLOOD HILO 19.70N 155.09W
03/15/2006 HAWAII HI LAW ENFORCEMENT
HIGHWAY 11 IS CLOSED BETWEEN MILE POST 57 AND 58...KAVA
FLATS.
&&
MWATKINSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 14, 9:20 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 12:09 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 3:10 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 4:26 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 7:23 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:14 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:23 AM HST | Marine Weather Statement | HFO | 97 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.